A Complexity Trichotomy for k-Regular Asymmetric Spin Systems Using Number Theory

Authors Jin-Yi Cai, Zhiguo Fu, Kurt Girstmair, Michael Kowalczyk

Thumbnail PDF


  • Filesize: 0.55 MB
  • 22 pages

Document Identifiers

Author Details

Jin-Yi Cai
Zhiguo Fu
Kurt Girstmair
Michael Kowalczyk

Cite AsGet BibTex

Jin-Yi Cai, Zhiguo Fu, Kurt Girstmair, and Michael Kowalczyk. A Complexity Trichotomy for k-Regular Asymmetric Spin Systems Using Number Theory. In 9th Innovations in Theoretical Computer Science Conference (ITCS 2018). Leibniz International Proceedings in Informatics (LIPIcs), Volume 94, pp. 2:1-2:22, Schloss Dagstuhl – Leibniz-Zentrum für Informatik (2018)


Suppose \varphi and \psi are two angles satisfying \tan(\varphi) = 2 \tan(\psi) > 0. We prove that under this condition \varphi and \psi cannot be both rational multiples of \pi. We use this number theoretic result to prove a classification of the computational complexity of spin systems on k-regular graphs with general (not necessarily symmetric) real valued edge weights. We establish explicit criteria, according to which the partition functions of all such systems are classified into three classes: (1) Polynomial time computable, (2) \#P-hard in general but polynomial time computable on planar graphs, and (3) \#P-hard on planar graphs. In particular problems in (2) are precisely those that can be transformed to a form solvable by the Fisher-Kasteleyn-Temperley algorithm by a holographic reduction.
  • Spin Systems
  • Holant Problems
  • Number Theory
  • Characters
  • Cyclotomic Fields


  • Access Statistics
  • Total Accesses (updated on a weekly basis)
    PDF Downloads
Questions / Remarks / Feedback

Feedback for Dagstuhl Publishing

Thanks for your feedback!

Feedback submitted

Could not send message

Please try again later or send an E-mail